Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS Pueblo, CO

June 12, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 1997, 4:56 PM MDT for El Paso County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 4:56 PM MDT (22:56 UTC)
Expired
Jun 12, 1997, 5:55 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:54 PM MDTHail 0.75Peyton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 12:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 10.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 122257 RRA
SVRPUB
COC041-122355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
456 PM MDT THU JUN 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 555 PM MDT
 
* SOME LOCATIONS AFFECTED
  ALONG AND EAST OF I-25 FROM 5 MILES EAST OF MONUMENT TO BLACK
  FOREST TO NORTHERN COLORADO SPRINGS THROUGH 530 PM

  ALONG AND NORTH OF HIGHWAY 24 NORTH OF PEYTON THROUGH 530 PM.
*
  AT 455 PM RADAR SHOWED SEVERE STORMS 15 MILES NORTH NORTHEAST OF
  DOWNTOWN COLORADO SPRINGS AND 5 MILES NORTH OF PEYTON...MOVING
  EAST NORTHEAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS
LARGE HA\IL AND DAMAGING WINDS.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:59 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 12, 2:59 PM MDT, 1 hour 57 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT THU JUN 12 1997

WILL KEEP THIS QUITE SHORT DUE TO ON-GOING TORNADO WATCH.  WILL
KEEP WIDELY SCATTERED TO SCATTERED THUNDERSTORMS THROUGH EVENING
...SOME SEVERE...ESPECIALLY ALONG AND EAST OF EASTERN SLOPES.

A COMBINATION OF AN APPROACHING UPPER JET STREAK...ADEQUATE SHEAR
AND LOW-LEVEL MOISTURE...GOES 8 SOUNDING DATA CAPES IN EXCESS OF
1500 J/KG...LI'S AROUND -8...SEVERAL THUNDERSTORM OUTFLOW
BOUNDARYS AND PRECIPITABLE WATER VALUES BETWEEN .70 AND 1 INCH
ALL POINT TO A RATHER ACTIVE EVENING.

WILL NOT QUIBBLE WITH MOS GUIDANCE TEMPERATURES.

"7"

In the hours before

Special weather statement, Jun 12, 3:39 PM MDT, 1 hour 17 minutes before
COZ073-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT THU JUN 12 1997

...A THUNDERSTORM DEVELOPING OVER NORTHWEST PUEBLO COUNTY...

AT 335 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
OVER NORTHWEST PUEBLO COUNTY...2 MILES SOUTHWEST OF PUEBLO WEST.
THIS THUNDERSTORM IS MOVING TO THE NORTHEAST AT 15 MPH AND WILL MOVE
ACROSS PUEBLO WEST THROUGH 350 PM AND BE IN THE VICINITY OF HIGHWAY
50 BY 350 PM.

THIS STORM HAS THE POTENTIAL TO PRODUCE 1/4 INCH DIAMETER
HAIL...GUSTY WINDS UP TO 40 MPH...AND OCCASIONAL LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:03 PM MDT, 53 minutes before
COZ080-081-122310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORMS MOVING INTO WESTERN PROWERS AND SOUTHERN
BACA COUNTIES...

AT 4 PM MDT...PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10
MILES WEST OF LAMAR AND 20 MILES SOUTH SOUTHWEST OF LAMAR. RADAR
ALSO INDICATED AN AREA OF THUNDERSTORMS 7 MILES WEST TO 13 MILES
SOUTHWEST OF CAMPO. ALL OF THE STORMS WERE MOVING TO THE EAST
NORTHEAST AT 10 MPH.

THESE STORMS ARE EXPECTED TO PRODUCE BRIEF PERIODS OF HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...AND FREQUENT LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:04 PM MDT, 52 minutes before
COZ080-081-122310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORMS MOVING INTO WESTERN PROWERS AND SOUTHERN
BACA COUNTIES...

AT 4 PM MDT...PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10
MILES WEST OF LAMAR AND 20 MILES SOUTH SOUTHWEST OF LAMAR. RADAR
ALSO INDICATED AN AREA OF THUNDERSTORMS 7 MILES WEST TO 13 MILES
SOUTHWEST OF CAMPO. ALL OF THE STORMS WERE MOVING TO THE EAST
NORTHEAST AT 10 MPH.

THESE STORMS ARE EXPECTED TO PRODUCE BRIEF PERIODS OF HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...AND FREQUENT LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:19 PM MDT, 37 minutes before
COZ071-072-122325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT THU JUN 12 1997

...DEVELOPING THUNDERSTORMS IN NORTHERN EL PASO COUNTY...

AT 420 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
3 MILES NORTHWEST OF CALHAN ALONG HIGHWAY 24 IN NORTHERN EL PASO
COUNTY. ANOTHER STORM WAS DEVELOPING 4 MILES SOUTHWEST OF MONUMENT.
THESE STORMS WERE MOVING TO THE NORTHEAST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH
AND FREQUENT LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:30 PM MDT, 26 minutes before
COZ081-122335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
430 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORM MOVING INTO NORTHERN BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ALONG HIGHWAY 16 TO NEAR TWO BUTTES
BY 5 PM MDT.

AT 430 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TWO BUTTES...MOVING TO THE SOUTHEAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...AND FREQUENT LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:31 PM MDT, 25 minutes before
COZ081-122335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
430 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORM MOVING INTO NORTHERN BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ALONG HIGHWAY 16 TO NEAR TWO BUTTES
BY 5 PM MDT.

AT 430 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TWO BUTTES...MOVING TO THE SOUTHEAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...AND FREQUENT LIGHTNING.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:22 PM MDTSevere Thunderstorm WarningPUBOtero63 min
Jun 12, 1:32 PM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 12, 2:24 PM MDTSevere Thunderstorm WarningPUBBent61 min
Jun 12, 3:24 PM MDTSevere Thunderstorm WarningPUBBent61 min
Jun 12, 4:32 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Jun 12, 5:33 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jun 12, 5:56 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.